South Dakota, 2013

Funnel Clouds in South Dakota, May 19, 2013

May 19, 2013 · NWS FSD · 2 events in 2 counties and zones

Two funnel clouds were reported with thunderstorms in the late afternoon and early evening of May 19th. One was in Brule County and the other was in Aurora County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Two funnel clouds were reported with thunderstorms in the late afternoon and early evening of May 19th. One was in Brule County and the other was in Aurora County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 19, 2:50 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, May 19, 2:50 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT SUN MAY 19 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 347 PM CDT SUN MAY 19 2013

SURFACE ANALYSIS SHOWS THE LEADING EDGE OF AN OCCLUSION GENERALLY
WHERE IT HAS BEEN ALL DAY...ALONG A HURON TO YANKTON SD LINE.
ALOFT...UPPER LOW IS SPINNING AWAY IN CENTRAL NEBRASKA. AHEAD OF
THE OCCLUSION...WE HAVE HAD A LOT OF RAIN COOLED AIR MOVE INTO OUR
EASTERN ZONES ALONG AND EAST OF THE I 29 CORRIDOR WHERE PV IS STRONG
PER THE 1.5 PRESSURE SURFACE. THERE IS SOME CLEARING SKIES JUST
BEGINNING TO WORK INTO OUR FAR SOUTHEAST ZONES AROUND STORM LAKE
MOVING NORTHWARD. BUT SOME OF THAT CLEARING IS LIKELY SUBSIDENCE
DRIVEN FROM THE CONVECTION THAT FIRED RECENTLY ALONG I 35 TO THE
EAST OF OUR AREA. ALL IN ALL...BEGINNING TO THINK THAT OUR WINDOW OF
OPPORTUNITY FOR SEVERE WEATHER IS BEGINNING TO CLOSE DUE TO THE RAIN
COOLED ATMOSPHERE. CERTAINLY CANNOT RULE OUT SOME SEVERE...GENERALLY
ALONG AND EAST OF A SIOUX CITY TO MARSHALL MN LINE THROUGH EARLY
EVENING. HOWEVER BOTH 0-1KM AND 0-3KM BULK SHEAR VECTORS SHOW THE
BEST POTENTIAL EAST OF OUR FORECAST AREA...WITH BOTH ML AND ELEVATED
MU CAPES VALUES NOT ALL THAT UNSTABLE. IN ADDITION AS THE EVENING
PROGRESSES...DIRECTIONAL SHEAR IN OUR EASTERN ZONES POINT TO A COLD
AIR ADVECTION BACKING IN THE LOW LEVELS...BEFORE BECOMING MORE
UNIDIRECTIONAL AS THE EVENING PROGRESSES. WILL CONTINUE TO MONITOR
THIS SITUATION BUT IT INCREASINGLY LOOKING MULTICELLULAR FOR OUR
EAST.

OTHERWISE PERSISTENT PV ADVECTION PER THE 1.5 SURFACE CONTINUES ALL
NIGHT AHEAD OF THE UPPER LOW ENCOMPASSING THE EASTERN HALF OF OUR
FORECAST AREA. AFTER MIDNIGHT IN OUR WESTERN ZONES...FAIRLY STRONG
TROWALING SETS UP IN THE 300K TO 315K LAYER INCLUDING 700MB TO
600MB. THEREFORE WITH ALL OF THIS IN MIND...IT IS DIFFICULT TO GO
REAL LOW POPS ANYWHERE. IN OUR WEST BECAUSE OF THE TROWAL...DECIDED
TO GO CATEGORICAL POPS IN THE JAMES VALLEY. IN THE CLOSER TERM...THE
UPPER LOW IS WELL PLACED WITH ITS PV ADVECTION TO DEVELOP AN AREA OF
CONVECTION IN OUR SOUTHWEST TO SOUTH CENTRAL AREAS...THEN WILL MOVE
NORTHWARD UP THE VERMILLION RIVER VALLEY THIS EVENING TOWARD SIOUX
FALLS. ONE CAN SEE CONVECTION FIRING UP RIGHT NOW IN EAST CENTRAL
NEBRASKA. BUT AGAIN...IT IS DOUBTFUL IF THIS ACTIVITY WILL BE SEVERE
AT ALL.

ON MONDAY...THE UPPER LOW GRUDGINGLY MOVES TOWARD NORTHEAST SOUTH
DAKOTA. DRY SLOTTING WILL THEREFORE PROBABLY TAKE OVER TO THE
SOUTHWEST QUAD OF THIS LOW...GIVING THE LOWEST POPS IN THE YANKTON
TO SIOUX FALLS LOCATIONS. TROWALING PERSISTS IN THE MORNING IN OUR
WESTERN ZONES AROUND THE JAMES VALLEY BEFORE GREATLY WEAKENING. AND
IN THE AFTERNOON...A SUBTLE SURFACE FEATURE WILL MOVE ALONG A STRONG
UPPER VORT FILAMENT WHICH COULD FIRE A STRIPE OF AFTERNOON
CONVECTION IN OUR SOUTHEAST ZONES INCLUDING NORTHWEST IA AND THE
SOUTHERN SECTIONS OF SOUTHWEST MN. LATE IN THE AFTERNOON...WOULD NOT
RULE OUT A BRIEF WINDOW OF SEVERE IN OUR EXTREME SOUTHEAST ZONES AS
THEY HEAT OUT RIGHT ALONG THE VORT FILAMENT...WHICH IS A FAVORED
AREA ON THE  SOUTHEAST SIDE OF THE UPPER LOW. WILL HAVE TO WATCH FOR
SPINUP TORNADOES AND FUNNELS IN THOSE AREAS UNTIL EARLY EVENING.
ELSEWHERE...STRATOCUMULUS CLOUDS WILL GREATLY ADD TO STABILITY.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 347 PM CDT SUN MAY 19 2013

ON MONDAY NIGHT MODELS IN FAIRLY DECENT AGREEMENT WITH THE UPPER
LEVEL LOW BEING CENTERED OVER THE EASTERN DAKOTAS. MODELS ALSO
HINTING AT A VORT LOBE SWINGING SOUTHWARD AROUND THE MAIN LOW
DURING THE NIGHT...AND WHILE IT LOOKS TO BE MAINLY DRY IN THE EAST
DURING THE EARLY PART OF THE NIGHT...HAVE SOME HIGHER POPS
ADVECTING TO THE EAST THROUGH THE NIGHT AS THIS LOBE TRACKS ACROSS
THE REGION. BY THIS TIME...ANY INSTABILITY HAS MOVED TO THE EAST
OF THE CWA SO LOOKING AT PLAIN SHOWERS OVERNIGHT. THERMAL PROFILES
CONTINUE TO COOL WITH THE LOW...AND LOWS WILL DROP ABOUT A
CATEGORY...INTO THE LOWER TO MID 50S.

THE UPPER LEVEL LOW CONTINUES TO WOBBLE OVER THE PLAINS STATES ON
TUESDAY AND WEDNESDAY...BEFORE BEGINNING TO FILL AND PUSHING
EASTWARD BY THURSDAY. WITH THIS...POPS ARE WARRANTED BOTH TUESDAY
AND WEDNESDAY...THOUGH STAYED PRETTY GENERAL WITH DIFFICULTY IN
TIMING VARIOUS SHORTWAVES FLOATING AROUND THE LOW. DOES APPEAR THAT
PRECIPITATION WILL TAKE ON A MORE SCATTERED NATURE AS THE BETTER
UPPER LEVEL LIFT MOVES OUT OF THE REGION. STILL LOOKING AT THE
POSSIBILITY OF ISOLATED FUNNEL CLOUDS/LANDSPOUTS ON TUESDAY...MAINLY
SOUTH AND EAST WITH A NEARLY VERTICALLY STACKED LOW PRESSURE OVER
THE AREA...IN CONJUNCTION WITH DECENT LOW LEVEL LAPSE
RATES/VORTICITY. THE COOLEST THERMAL PROFILES WILL BE SITUATED
ACROSS THE REGION ON TUESDAY AND WEDNESDAY...AND LOOKING AT HIGHS
ONLY IN THE UPPER 50S TO 60S WITH WEDNESDAY BEING THE COOLEST DAY.

SURFACE HIGH PRESSURE AND UPPER LEVEL RIDGING BUILD BACK INTO THE
REGION FOR THURSDAY AND FRIDAY...WITH DRY CONDITIONS AND A SLOW
WARMING TREND. AS THE SURFACE HIGH PULLS OFF TO THE EAST...WARMER
AND MORE MOIST AIR BEGINS TO RETURN TO THE REGION ON THE BACKSIDE OF
THE HIGH FOR NEXT WEEKEND...BRINGING ANOTHER CHANCE OF THUNDERSTORMS
ALONG WITH TEMPERATURES JUST EITHER SIDE OF NORMAL.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 637 AM CDT SUN MAY 19 2013

INSTABILITY WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
18Z...WHICH WILL BECOME MORE WIDESPREAD EARLY AFTERNOON THROUGH MID
EVENING. BEST POTENTIAL FOR THUNDERSTORMS WILL BE ALONG AND EAST OF
I-29 THROUGH AROUND MID-EVENING OR 03Z. STRONG TO SEVERE STORMS WILL
BE POSSIBLE...WITH LARGE HAIL AND DAMAGING WIND THREATS.
PRECIPITATION WILL WEAKEN AND BECOME MORE ISOLATED TO SCATTERED AFTER
03Z. OTHERWISE WINDS WILL GENERALLY BE FROM THE SOUTH
SOUTHEAST...HOWEVER OUTFLOW BOUNDARIES FROM OVERNIGHT STORMS HAS
ALLOWED VARIABILITY THIS MORNING IN SOME AREAS. PATCHY LOW CEILINGS
IN THE NORTHEAST ARE EXPECTED TO LIFT WITHIN THE NEXT FEW HOURS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...MJF
LONG TERM...JM
AVIATION...MJF
Hazardous weather outlook, May 19, 5:00 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 PM CDT SUN MAY 19 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
600 PM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH THE NIGHT.
WHILE SEVERE STORMS ARE NOT EXPECTED...A FEW STORMS MAY PRODUCE
HAIL UP TO DIME SIZE AND WIND GUSTS TO 50 MPH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ISOLATED THUNDERSTORM ON LATER MONDAY AFTERNOON OR EARLY
MONDAY EVENING COULD PRODUCE MARGINALLY LARGE HAIL EAST OF A
STORM LAKE TO MARSHALL LINE.

SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN DURING THE DAY ON
TUESDAY. HOWEVER...THE ENVIRONMENT ON TUESDAY APPEARS TO BE
FAVORABLE FOR DEVELOPMENT OF QUICK TORNADIC SPIN UPS DURING THE
DEVELOPING PHASE OF SHOWERS AND THUNDERSTORMS ALONG AND EAST OF
INTERSTATE 29. THE MOST LIKELY TIME FOR ANY TORNADIC DEVELOPMENT
WILL BE FROM NOON TO 4 PM AS A AREA OF SHOWERS AND THUNDERSTORMS
IS EXPECTED TO BECOME MORE PREVALENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 180 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Brule

When
May 19, 5:35 PM CST
Where
Brule County, 4.15 mi N of Kimball
Reported by
Trained Spotter
Coordinates
43.810, -98.950

Funnel Cloud, Aurora

When
May 19, 6:20 PM CST
Where
Aurora County, 7.19 mi SSE of White Lake
Reported by
Public
Coordinates
43.630, -98.680

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452306, 452310.